Hypoparathyroidism is characterized by low or inappropriately normal parathormone production, hypocalcemia and hyperphosphatemia. Autosomal dominant hypocalcemia (ADH) type 1 is one of the genetic etiologies of hypoparathyroidism caused by heterozygous activating mutations in the calcium-sensing receptor (CASR) gene. Current treatments for ADH type 1 include supplementation with calcium and active vitamin D. We report a case of hypoparathyroidism in an adolescent affected by syncope without prodrome. The genetic testing revealed a variant in the CASR gene. Due to standard therapy ineffectiveness, the patient was treated with recombinant human parathyroid hormone (1–34), magnesium aspartate and calcitriol. He remained asymptomatic and without neurological sequelae until adulthood. Early diagnosis and treatment are important to achieve clinical stability.
Autosomal dominant hypocalcemia (ADH) type 1 is one of the genetic etiologies of hypoparathyroidism caused by heterozygous activating mutations in the calcium-sensing receptor (CASR) gene.
The variant c.368T>C (p.Leu123Ser) in heterozygosity in the CASR gene is likely pathogenic and suggests the diagnosis of ADH type 1.
Teriparatide (recombinant human parathyroid hormone 1–34) may be a valid treatment option to achieve clinical stability for those individuals whose condition is poorly controlled by current standard therapy.
Congenital isolated adrenocorticotrophic hormone (ACTH) deficiency due to T-box transcription factor-19 (TBX19 mutation) (MIM 201400; ORPHA 199296) usually presents in the neonatal period with severe hypoglycemia, seizures, and sometimes prolonged cholestatic jaundice. We report a case with an unusual presentation that delayed the diagnosis. A 9-month-old female patient with no relevant personal history was admitted to the emergency department due to a hypoglycemic seizure in the context of acute gastroenteritis. There was rapid recovery after glucose administration. At age 4, she presented with tonic-clonic seizures, fever, and gastrointestinal symptoms and came to need support in an intensive care unit. Low serum cortisol was documented and hydrocortisone was initiated. After normalization of inflammatory parameters, the patient was discharged with hydrocortisone. The genetic investigation was requested and compound heterozygous mutations in TBX19 were detected. This is a rare case of presentation of TBX19 mutation outside the neonatal period and in the setting of acute disease, which presented a diagnostic challenge.
Congenital isolated adrenocorticotrophic hormone deficiency due to TBX19 mutation usually presents with neonatal hypoglycemia and prolonged cholestatic jaundice.
An uneventful neonatal period, however, does not exclude the diagnosis as the disease may be asymptomatic at this stage.
In the context of idiopathic hypoglycemia, even in the context of acute disease, hypocortisolism must always be excluded.
Genetic evaluation should be performed in cases of congenital central hypocortisolism to allow proper counselling.
Alternating between hyper- and hypo-thyroidism may be explained by the simultaneous presence of both types of TSH receptor autoantibodies (TRAbs) – thyroid stimulating autoantibodies (TSAbs) and TSH blocking autoantibodies (TBAbs). It is a very rare condition, particulary in the pediatric age. The clinical state of these patients is determined by the balance between TSAbs and TBAbs and can change over time. Many mechanisms may be involved in fluctuating thyroid function: hormonal supplementation, antithyroid drugs and levels of TSAbs and TBAbs. Frequent dose adjustments are needed in order to achieve euthyroidism. A definitive therapy may be necessary to avoid switches in thyroid function and frequent need of therapeutic changes. We describe an immune-mediated case of oscillating thyroid function in a 13-year-old adolescent. After a short period of levothyroxine treatment, the patient switched to a hyperthyroid state that was only controlled by adding an antithyroid drug.
Autoimmune alternating hypo- and hyper-thyroidism is a highly uncommon condition in the pediatric age.
It may be due to the simultaneous presence of both TSAbs and TBAbs, whose activity may be estimated in vitro through bioassays.
The clinical state of these patients is determined by the balance between TSAbs and TBAbs and can change over time.
The management of this condition is challenging, and three therapeutic options could be considered: I-131 ablation, thyroidectomy or pharmacological treatment (single or double therapy).
Therapeutic decisions should be taken according to clinical manifestations and thyroid function tests, independent of the bioassays results.
A definitive treatment might be considered due to the frequent switches in thyroid function and the need for close monitoring of pharmacological treatment. A definitive treatment might be considered due to the frequent switches in thyroid function and the need for close monitoring of pharmacological treatment.